Nebraska, 2010

Hail in Nebraska, April 28, 2010

April 28, 2010 · NWS LBF · 2 events in 2 counties and zones

An advancing cold front and upper level disturbance triggered scattered showers and thunderstorms across portions of western and north central Nebraska. A few of the stronger storms produced hail up to one inch in diameter in north central Nebraska during the evening hours of April 28, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An advancing cold front and upper level disturbance triggered scattered showers and thunderstorms across portions of western and north central Nebraska. A few of the stronger storms produced hail up to one inch in diameter in north central Nebraska during the evening hours of April 28, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 28, 1:54 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 28, 1:54 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 PM CDT WED APR 28 2010

.SYNOPSIS...
SFC FRONT HAS ADVANCED INTO THE WRN PNHDL AT 19Z...WITH SOUTHEAST
WINDS TO THE EAST. STRONGEST WINDS IN ERN AREAS AS ONL NEAR 25 MPH
SUSTAINED W/GUSTS TO 35 MPH. HIGHS IN THE UPPER 60S TO AROUND
70...EXCEPT NEAR WM FRONT APPROACHING OUR SOUTHWEST AND SURFACE
FRONT WHERE IML AT 76 DEGREES AND PINE RIDGE AT 81. ISOLATED SHOWERS
HAVE DEVELOPED ACROSS CNTRL INTO NERN PNHDL.

&&

.DISCUSSION...
LATE AFTN AND TONIGHT...LATE AFTN PSBL TSTMS FOR AREAS WEST OF HWY
61 AND NORTH OF I80. WILL ALSO MONITOR SWRN AREAS AS WARM FRONT INTO
EXTREME SWRN NEBR COULD ACT AS A WEAK FOCUS. A LEAD DISTURBANCE WITH
THE NOSE OF H3 JET WILL MOVE IN AS SURFACE FRONT ACTS AS MAIN FOCUS.
SHEAR WILL BE STRONG NEAR 60 KTS. THIS ACTIVITY SHOULD WANE THIS
EVENING AWAITING BETTER FRONTOGENESIS AFT MIDNIGHT ACROSS THE
NORTHWEST. SERN AREAS LOOK DRY DUE TO LACK OF FOCUS AND STORM MOTION
NORTHEAST AT 20 MPH. COLD FRONT SHOULD PUSH ACROSS ALL BUT FAR ERN
FORECAST AREA TONIGHT. WILL KEEP 20 TO 30 POPS FOR SHOWERS AND
THUNDERSTORMS ACROSS NWRN HALF OVERNIGHT. MOISTURE WILL BE LIMITED.
SHEAR WILL BE STRONG (60 KTS ACROSS NW). ANY SEVERE WOULD BE BRIEF
AND ISOLATED WITH DAMAGING WINDS THE MAIN THREAT.

THURSDAY AMD THURSDAY NIGHT...FRONT WILL QUICKLY PUSH SOUTHEAST
THURSDAY WITH CAA. TIMING OF FRONT BY LATE AFTN FCST TO REACH NEAR
FALLS CITY NEBR THROUGH DODGE CITY KS. ACROSS WRN NEBR...WEAK
FRONTOGENESIS ALOFT ALONG WITH MODESTLY STEEP LAPSE RATES OF
7-7.5C/KM SHOULD GENERATE ISOLATED TO WIDELY SCT SHOWERS AND TSTMS.
UNFAVORABLE LEFT ENTRANCE REGION OF H3 JET SUGGESTS STRONG
CONVECTION UNLIKELY. LOW CHC POPS EAST OF HWY 83 WITH ONLY SLIGHT
CHC WEST THURSDAY NIGHT.  HIGHS THURSDAY CLOSE TO WARMER MAV
GUIDANCE FROM THE MID 60S FAR SERN AREAS TO THE MID/UPPER 50S
NORTHWEST HALF. LOWS THUR NIGHT ONCE AGAIN ON THE COLD SIDE FROM
NEAR 30 PARTS OF ERN PNHDL TO THE MID 30S TO LOWER 40S REMAINDER.

ON FRIDAY AND INTO THE WEEKEND...THE LARGE UPPER LOW WILL ROTATE
ACROSS NRN NORTH DAKOTA/SRN MANITOBA FRIDAY...THEN WILL ACCELERATE
NORTHEAST ACROSS ONTARIO CANADA OVER THE WEEKEND. A BROAD TROUGH
WILL PERSIST ACROSS THE INTERMOUNTAIN WEST AND NRN/CNTRL PLAINS
HOWEVER AS DISTURBANCES DROP THROUGH THE NRN ROCKIES. THIS WILL KEEP
HIGHS ABOUT 10 DEGREES BELOW NORMAL FRIDAY THROUGH SUNDAY WITH A
SLIGHT CHC FOR SHOWERS THROUGH THE PERIOD. MOST OF THIS PERIOD
SHOULD BE DRY HOWEVER WITH MOST ACTIVITY DIURNALLY DRIVEN TOWARDS
AFTN AND EVENING SHOWERS.

FOR MONDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS DIFFER WITH THE
ECMWF DROPPING AN UPPER TROUGH INTO THE PAC NW MONDAY WHILE THE GFS
SHOWS A TRANSITORY RIDGE EXTENDING FROM THE PAC NW NORTH THROUGH
BRITISH COLUMBIA. WHILE SHOWER CHCS AND COOLER TEMPS NEAR 60 LOOK IN
AGREEMENT MONDAY...THE ECMWF INDICATES A MUCH WARMER SOLUTION WITH
HIGHS INTO THE 70S TO LOWER 80S TUESDAY WHILE THE GFS COOLER WITH
UPPER 50S/LOWER 60S TUESDAY AND MID/UPPER 60S WEDNESDAY. USING HPC
GUIDANCE CONTINUES TO WORK WELL...WHICH LOOKS TO BE A BLEND OF THE
TWO SOLUTIONS....ALTHOUGH WEIGHTED TOWARD THE COOLER GFS. ALSO WENT
DRY FOR TUESDAY/WED.

&&

.AVIATION...
VISUAL FLIGHT RULES ARE EXPECTED THROUGH 00Z AT TERMINALS KLBF AND
KVTN THIS EVENING. AROUND 00Z THE COLD FRONT WILL PUSH EAST WITH
MODELS GENERATING A SPREAD IN AVAILABLE MOISTURE IN THE BOUNDARY
LAYER. NAM INCREASING MODEL RH WITH THE PASSAGE OF THE FRONT BUT MAY
BE OVERDOING IT AS DEWPOINTS REMAIN AOB 40 FURTHER WEST OF THE
PANHANDLE. BY 06Z MODEL SOUNDINGS AND TIME HEIGHTS PROJECT CEILINGS
DEVELOPING AOB 5KFT. TAFS CURRENTLY HOLDING TO VISUAL FLIGHT RULES
BUT WILL BE REACCESSED AS COLD FRONT MOVES EAST AND AVAILABLE
MOISTURE BECOMES BETTER DEFINED WHILE ISOLATED HIGH BASED
THUNDERSTORMS DEVELOP THIS EVENING. IF MODELS ARE ON TRACK THERE
COULD BE A 6 HOUR PERIOD WHERE CEILINGS COULD DROP AOB MARGINAL
VISUAL FLIGHT RULES FROM 06Z TO 12Z AT BOTH TERMINALS...THEN VISUAL
FLIGHT RULES BEYOND ON THURSDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/DISCUSSION...ROBERG
AVIATION...KECK
Hazardous weather outlook, Apr 28, 6:09 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT WED APR 28 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-300015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
709 PM CDT WED APR 28 2010 /609 PM MDT WED APR 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED HIGH BASED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
THE OUTLOOK AREA. A COLD FRONT WILL MOVE EAST AND BECOME THE
PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT. SURFACE MOISTURE IS
LIMITED...THEREFORE ANY STORM THAT DOES DEVELOP WILL HAVE THE
POTENTIAL TO FORM STRONG DOWN BURST WIND GUSTS. THE GREATEST
POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE CENTRAL
SAND HILLS AND AREAS NORTH OF HIGHWAY TWO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THURSDAY
MORNING...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH NEXT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Apr 28, 5:54 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT WED APR 28 2010

NEZ025-026-037-038-290045-
BLAINE NE-CUSTER NE-LOGAN NE-THOMAS NE-
654 PM CDT WED APR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS...WESTERN
BLAINE...NORTHWESTERN CUSTER AND NORTHERN LOGAN COUNTIES UNTIL 745 PM
CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF HIGHWAY 83 CROSSING THE DISMAL
RIVER...OR 15 MILES NORTH OF STAPLETON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 83 CROSSING THE DISMAL RIVER...
  HALSEY...
  DUNNING...
  HIGHWAY 83 MILE MARKER 130...
  HIGHWAY 2 MILE MARKER 230...
  HIGHWAY 2 MILE MARKER 250...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BUTTLER
Special weather statement, Apr 28, 6:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT WED APR 28 2010

NEZ025-037-290100-
LOGAN NE-THOMAS NE-
731 PM CDT WED APR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS AND NORTHWESTERN LOGAN
COUNTIES UNTIL 800 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HIGHWAY 83 CROSSING THE
DISMAL RIVER...OR 17 MILES NORTHEAST OF TRYON...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THEDFORD...
  HIGHWAY 83 CROSSING THE DISMAL RIVER...
  HALSEY...
  HIGHWAY 83 MILE MARKER 130...
  HIGHWAY 83 MILE MARKER 140...
  HIGHWAY 2 MILE MARKER 220...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER

The radar

The North Platte radar (KLNX), 36 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Blaine

When
April 28, 7:10 PM CST
Where
Blaine County, 5.08 mi WSW of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -100.210

Hail, Brown

When
April 28, 8:48 PM CST
Where
Brown County, 22.69 mi SSW of Ainsworth
Measured
0.75 in hail
Reported by
Public
Coordinates
42.230, -99.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218762, 218763.